CSN Login
Members Online: 4

new to kidney cancer (caregiver)

coujean
Posts: 2
Joined: Jun 2013

 I am a caregiver to my mom (bestfriend) recently diagnosed with stage 4 renal cell cancer that has gone to the bone. She started on Votrient 2 weeks ago and her side affects are horrible vomiting, diarrhea, unbearable nausea,very weak and her blood pressure is going up mouth sores are just starting...she wants to stop the meds. and i can't blame her. Has anyone else had all these side affects at once and do they subsidie at all?  Any info would be so helpful and welcomed....  

NanoSecond's picture
NanoSecond
Posts: 643
Joined: Oct 2012

Is your mom also taking either Xgeva (Denosumab) or Zometa (Zoledronic Acid) along with Votrient?  Either one of these drugs is absolutely essential if you wish to get any response to Votrient against bone mets.

Xgeva is given as a shot once a month and has no side effects (that I am aware of) other than a slight risk of ONJ (osteonecrosis of the jaw). Zometa also raises the risk of ONJ.  Xgeva seems to work a bit faster than Zometa and does not stress the kidney at all (but Zometa can).  Xgeva is also newer and more expensive.  However, either one of these two drugs will work fine in conjunction with Votrient.

I don't take Votrient.  I am on a different anti-angiogenic drug, Sutent (Sunitinib).  I also have bone mets and am taking Xgeva.  I have had "dramatic" response to these combined drugs ever since my mets were discovered back in July 2012. My lesions only show shrinkage, stability, or new bone growth.

I also have had no significant side effects while taking Sutent in all these months, even though I take it at maximum dosage.  This, I believe, is due to my diet and certain carefully researched supplements that I take.

I am happy to share what I am doing as well as the science and rationale behind what I consider proper nutrition if you email me at: n.feldman@videopost.com.  The document is a 56-page .pdf file which I need to send as an attachment via direct email.

Best wishes,

 

-NanoSecond (Neil)

Galrim's picture
Galrim
Posts: 278
Joined: Apr 2013

You should contact her oncologist right away. Some people can react quite harshly to specific systemic treatments. As there are a range of treatments available with more or less the same effect, I think you should discuss alternatives with your moms oncologist.

/G

alice124's picture
alice124
Posts: 892
Joined: Mar 2012

Coujean - you need to read the Kidney Cancer thread titled  "Votrient Side Effects." . It has over 200 posts and covers many of the Votrient side efeects. It also talks about reduction in dosage levels and the frequency of blood pressure problems by those taking the drug. Some identify increased blood pressure as a  sign that the Votrient is working, but,  regardless, BP needs to be controlled.Talk to your mom's doctor and find out what other options are available---different drugs, lowered dosage, clinical trials, etc. 

 

My husband (one putt) is taking votrient and he recently had to stop taking it for a couple of weeks due to mouth sores. But he did return to it after the sores cleared up. However, with all the side effects your mom is experiencing, an altogether new attack may make more sense.

 

Good luck to you both.

tlr2e
Posts: 10
Joined: Feb 2013

Coujean, I hate to say it but the first month I had almost no symptoms, and they worsened the second month (BP up, diarrhea, change in hair color).  I would talk to your mom's doctor.  There may be other meds they can try that have less symptoms.  I know that for me Immodium helps to control the diarrhea, but it is best to speak with her doctor before trying anything.  I am sorry she is having such a rough time withis drug.

Terri

tlr2e
Posts: 10
Joined: Feb 2013

Coujean, I hate to say it but the first month I had almost no symptoms, and they worsened the second month (BP up, diarrhea, change in hair color).  I would talk to your mom's doctor.  There may be other meds they can try that have less symptoms.  I know that for me Immodium helps to control the diarrhea, but it is best to speak with her doctor before trying anything.  I am sorry she is having such a rough time withis drug.

Terri

coujean
Posts: 2
Joined: Jun 2013

Thank You all for the info. You are all so kind. I took her to her oncologist and we stopped the Votrient,she has been hooked up to fluids and anti nausea meds.she says she does not  want to continue on the Votrient and I respect that.... She may go back to iv chemo torisel (not sure of correct spelling) .. I just wantd to say Thank u again for the info.. Good Luck to all..

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network